Volume 38, Issue 1 (1-2024)                   Med J Islam Repub Iran 2024 | Back to browse issues page


XML Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Javadipour M, Keshtzar E, Parvasi P, Hosseini S F, Rahmani A H. Electrocardiogram Abnormality in Poisoned Patients with Tricyclic Antidepressant. Med J Islam Repub Iran 2024; 38 (1) :235-239
URL: http://mjiri.iums.ac.ir/article-1-9018-en.html
Department of Clinical Toxicology, Razi Hospital, School of Medicine, Ahvaz Jundishapur University of Medical Sciences, Ahvaz, Iran , rahmani-ah@ajums.ac.ir
Abstract:   (134 Views)
Background: A wide variety of electrocardiogram (ECG) changes can manifest with antidepressant drugs, occurring at both therapeutic doses and toxic levels. Notably, ECG abnormalities like wide QRS and QT prolongation may be observed in poisoned patients with tricyclic antidepressants (TCAs), indicating severe conditions that necessitate the implementation of cardiac monitoring systems. This study aimed to investigate ECG Abnormality in poisoned patients with tricyclic antidepressants.
   Methods: This retrospective patient record study was conducted at Razi Hospital in Ahvaz, Iran, from 2006 to 2009. Patient information was extracted from hospital medical records after the established protocol. The chi-square test was employed for initial analysis; subsequently, logistic regression was applied to identify risk factors associated with abnormal ECG findings. We analyzed the data using SPSS (Version 19; IBM) statistical software. P < 0.05 was defined as statistically significant.
   Results: Among the 210 poisoned patients, comprising 88 men (41.9%) and 122 women (58.1%), the majority fell within the age range of 15 to 25 years. In our study, the most commonly ingested drugs by poisoned patients were amitriptyline in 134 patients (63.8%) and nortriptyline in 42 patients (20%). A significant portion of 137 patients (65.2%) exhibited poisoning symptoms within ˂ 6 hours, while 73 patients (34.8%) showed symptoms between 6 and 24 hours. Our findings indicated that the initial symptoms in poisoned patients included a decreased level of consciousness in 168 patients (80%), nausea and vomiting in 20 patients (9.5%), and various other symptoms. Notably, our results revealed ECG changes in 70 patients, with 32 patients (15.2%) showing a QRS widening (> 0.1sec), 5 patients (2.4%) displaying a tall R wave in aVR, 5 patients (2.4%) exhibiting right axis deviation, and other observed changes.
   Conclusion: QRS widening in poisoned patients with tricyclic antidepressants is more frequently observed in symptomatic patients, highlighting the importance of ECG screening in these patients.
 
Full-Text [PDF 438 kb]   (49 Downloads)    
Type of Study: Original Research | Subject: Clinical Toxicology

Add your comments about this article : Your username or Email:
CAPTCHA

Send email to the article author


Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.